Idaho, 2015

Hail and Damaging Winds in Idaho, August 5, 2015

August 5, 2015 · NWS PIH · 7 events in 3 counties and zones

Severe thunderstorms occurred across much of southeast Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Severe thunderstorms occurred across much of southeast Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 5, 11:49 AM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 5, 11:49 AM MST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1249 PM MDT WED AUG 5 2015

.DISCUSSION...DISTURBANCE OVER NORTHERN NEVADA AND SOUTHWESTERN IDAHO
APPROACHING SOUTHEAST IDAHO THIS AFTERNOON AND EVENING. DISTURBANCE
HAS GOOD SUPPORT FOR VIGOROUS STORM DEVELOPMENT...INCLUDING WIND
GUSTS OF 50 TO 60 MPH AND HEAVY RAIN SHOWERS. FAVORED AREAS FOR
HEAVY SHOWERS INCLUDE THE SOUTH CENTRAL AND CARIBOU HIGHLANDS AND
PORTIONS OF THE CENTRAL MOUNTAINS....ALTHOUGH STORM CELLS COULD
EASILY CROSS THE SNAKE PLAIN. DISTURBANCE TRACKS TOWARDS ISLAND PARK
THROUGH ABOUT MIDNIGHT. THURSDAY WILL BE MOSTLY SUNNY DAY. THE NEXT
DISTURBANCE IS POSSIBLY APPROACHING A BIT QUICKER AND ARRIVING LATE
FRIDAY AFTERNOON THROUGH SATURDAY. POPS WERE INCREASE FOR THE
OVERNIGHT HOURS INTO EARLY SATURDAY MORNING AS A RESULT. NO
SIGNIFICANT CHANGES WERE MADE FOR SUNDAY THROUGH TUESDAY AS THIS
AREA REMAINS BETWEEN A TROUGH OF LOW PRESSURE OFF WASHINGTON AND
RIDGING TOWARD FOUR CORNERS AREA WITH SOME HINT OF MONSOON MOISTURE
SLIPING NORTH TO IDAHO. RS

&&

.AVIATION...SHOWERS AND STORMS SHOULD CLEAR EASTERN IDAHO A LITTLE
AFTER MIDNIGHT. UNTIL THEN...EXPECT ACTIVITY THAT COULD PRODUCE
WINDS OVER 50KTS AT TIMES ALONG WITH SMALL HAIL AND HEAVY RAIN. WE
COULD SEE REDUCED VISIBILITY IN RAIN OR BLOWING DUST AND CEILINGS
BRIEFLY DROPPING TO MVFR. TOMORROW WILL BE VFR WITH AFTERNOON WINDS
15-25KTS WITH HIGHER GUSTS.  KEYES

&&

.FIRE WEATHER...RED FLAG WARNINGS WILL REMAIN IN EFFECT AS NUMEROUS
SHOWERS AND THUNDERSTORM CONTINUE TO ROLL ACROSS EASTERN IDAHO. THE
THREAT FOR DOWNBURST WINDS OVER 60MPH HAS INCREASED TODAY BUT SO HAS
THE THREAT OF HAIL AND HEAVY RAIN WHICH COULD IMPACT CREWS OUT ON
ANY FIRES. WE QUICKLY CLEAR OUT OVERNIGHT AND WILL SEE A DRY BUT
BREEZY THURSDAY. WIND GUSTS OF 25-35MPH ARE FORECAST BUT WE SHOULD
NOT SEE RED FLAG CONDITIONS...AT LEAST WIDESPREAD...AS THE HUMIDITY
WILL NOT BE DROPPING THAT LOW. SHOWERS AND STORMS RETURN FOR FRIDAY
AFTERNOON AND THE WEEKEND. WE SHOULD SEE ANOTHER EVENT WITH A MIX OF
WET AND DRY STORMS ESPECIALLY FRIDAY. SATURDAY MAY ACTUALLY BE TOO
CLOUDY TO SPAWN ENOUGH LIGHTNING TO WARRANT RED FLAG WARNINGS...BE
WILL BE MONITORING TO SEE HOW THINGS EVOLVE. KEYES
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR IDZ410-413-425-
427.

&&

In the hours before

Local storm report, Aug 5, 8:41 AM MST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
941 AM MDT WED AUG 5 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HAIL             9 S BIG SPRINGS         44.37N 111.28W
08/05/2015  M0.25 INCH       FREMONT            ID   TRAINED SPOTTER

            HEAVIER RAIN MIXED WITH SMALL HAIL AT THE
            BOY SCOUT CAMP.

&&

JKEYES
Special weather statement, Aug 5, 11:38 AM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1238 PM MDT WED AUG 5 2015

IDZ017-021-031-051915-
EASTERN MAGIC VALLEY ID-BIG AND LITTLE WOOD RIVER REGION ID-
LOWER SNAKE RIVER PLAIN ID-
1238 PM MDT WED AUG 5 2015

...WINDS IN EXCESS OF 40 MPH FOR LINCOLN...SOUTHEASTERN BLAINE...
NORTH CENTRAL CASSIA...NORTHWESTERN POWER AND MINIDOKA COUNTIES UNTIL
115 PM MDT...

AT 1233 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF SHOSHONE
TO 13 MILES SOUTHEAST OF RICHFIELD TO BURLEY...AND MOVING NORTHEAST
AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BURLEY...RUPERT...HEYBURN...CAREY...LAKE WALCOTT...PAUL...
RICHFIELD...MINIDOKA...CRATERS OF THE MOON...PILAR BUTTE AND KIMAMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4246 11382 4290 11399 4304 11451 4342 11385
      4325 11325 4275 11305
TIME...MOT...LOC 1833Z 236DEG 36KT 4305 11437 4293 11394 4256 11380

JKEYES
Special weather statement, Aug 5, 12:38 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
138 PM MDT WED AUG 5 2015

IDZ022-052030-
SOUTH CENTRAL HIGHLANDS ID-
138 PM MDT WED AUG 5 2015

...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING
SOUTHEASTERN CASSIA AND WEST CENTRAL ONEIDA COUNTIES UNTIL 230 PM
MDT...

AT 137 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF ALMO...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MALTA...ALMO...BRIDGE...IDAHOME AND EASTERN CITY OF ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4249 11334 4226 11299 4199 11327 4199 11373
TIME...MOT...LOC 1937Z 229DEG 32KT 4201 11350

AD

The radar

The Pocatello radar (KSFX), 24 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Bingham

When
August 5, 1:15 PM MST to 1:25 PM MST
Where
Bingham County, 3 mi W of Taber
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.320, -112.690

A 64 mph wind gust was recorded at the Taber INL site.

Thunderstorm Wind, Bonneville

When
August 5, 1:20 PM MST to 1:45 PM MST
Where
Bonneville County, 8 mi S of Idaho Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
43.364, -112.030

Photographs of large tree snapped and felled.

Hail, Bingham

When
August 5, 1:30 PM MST to 2:00 PM MST
Where
Bingham County, Shelley
Measured
0.5 in hail
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
43.370, -112.120

Potato crop damage occurred from rain, hail and wind in Shelley.

Thunderstorm Wind, Bonneville

When
August 5, 1:55 PM MST to 2:05 PM MST
Where
Bonneville County, 11 mi W of Osgood
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.570, -112.320

A 72 mph wind gust was recorded at the Kettle Butte INL site.

Thunderstorm Wind, Bonneville

When
August 5, 2:10 PM MST to 2:25 PM MST
Where
Bonneville County, Iona
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
43.530, -111.930

Photograph of small trees snapped and blown across road in Iona.

Funnel Cloud, Bonneville

When
August 5, 2:15 PM MST to 2:35 PM MST
Where
Bonneville County, 5 mi NNE of Idaho Falls
Reported by
Social Media
Coordinates
43.547, -111.992

Several reports of funnel cloud near Idaho Falls. Many photographs received of the cloud.

Thunderstorm Wind, Jefferson

When
August 5, 2:20 PM MST to 2:30 PM MST
Where
Jefferson County, Rigby
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
43.670, -111.920

Photograph of large trees uprooted in Rigby by strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599642, 599652, 599646, 599644, 599658, 599650, 599659.